Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 37, NWS Kansas City, MO

April 14, 1998Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Apr 14, 1998, 10:52 PM CDT for Linn County, Miami County, Kansas. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 14, 1998, 10:52 PM CDT (03:52 UTC)
Expired
Apr 14, 1998, 11:25 PM CDT
In force
33 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Linn County, KS, Miami County, KS

What was reported inside it

TimeReportWhereRemark
Apr 14, 11:02 PM CDTThunderstorm Wind 70Osawatomie, KSThe Miami County Sheriff's Office reported a 70 MPH wind gust during a severe thunderstorm at Osawatomie.
Apr 14, 11:08 PM CDTHail 1Fontana, KSOne-inch diameter hail was reported at Fontana and Jingo by the Miami County Sheriff's Office.
Apr 14, 11:13 PM CDTHail 1.75La Cygne, KSGolfball-size hail was reported at La Cygne by the Linn County Sheriff's office.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 9:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 3.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
361 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

699 
WUUS1 KMCI 150353 RRA
SVRMCI
KSC107-121-150425-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
1052 PM CDT TUE APR 14 1998

* SEVERE THUNDERSTORM WARNING FOR
     MIAMI COUNTY IN KANSAS
     LINN COUNTY IN KANSAS

* UNTIL 1125 PM CDT

* SOME LOCATIONS AFFECTED
     2 MILES EAST OF FONTANA AT 1100 PM CDT
     6 MILES NORTH OF LA CYGNE AT 1105 PM CDT
     
* AT 1052 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF BEAGLE...MOVING EAST AT 50
  MILES PER HOUR.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL-SIZE 
AND DAMAGING WINDS UP TO 70 MPH MPH.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 3806 9463 3806 9506 3873 9509 3872 9463

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:55 PM CDT, 7 hours 57 minutes earlier.

Area forecast discussion, Apr 14, 2:55 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
255 PM CDT TUE APR 14 1998

CONVECTIVE POTENTIAL AT THE FOREFRONT THIS PKG. SPC FIRED FIRST SHOT
INTO SE NEB/NCNTRL KS...AND EXPECT FURTHER CONVECTION ON DOWN THE
DRYLINE TONIGHT. SEE SPSMCI FOR FURTHER DETAILS.

FCST OUT THE REST OF THE PERIOD GETS A LITTLE DICIER. ETA FASTER
THAN OTHER MDLS IN FLINGING SFC LOW THROUGH CWA...WITH NGM/AVN
ALLOWING LOW TO DAWDLE OVER US. ATTM WL OPT FOR A BLEND OF
ETA/AVN...WITH SLIGHTLY PROGRESSIVE MOVEMENT. MIDLVL INSTABILITY
REMAINS DECENT THROUGH PD...OFFERING CHC TRW THROUGH 36H.

MOS TEMPS NOT ALL THAT FAR APART AND FAIRLY REASONABLE.

.EAX...
MO...NONE
KS...NONE

JHV

In the hours before

Local storm report, Apr 14, 9:19 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    SAN ANTONIO               MO    .88 INCH HAIL
04/14/98   BUCHANAN
Local storm report, Apr 14, 9:19 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
919 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    SAN ANTONIO               MO    .88 INCH HAIL
04/14/98   BUCHANAN
Local storm report, Apr 14, 9:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    WORLAND                   MO    1 INCH HAIL
04/14/98   BATES

0930 PM    1 N HARRISONVILLE         MO    1 INCH HAIL
04/14/98   CASS
Local storm report, Apr 14, 9:33 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
933 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0925 PM    WORLAND                   MO    1 INCH HAIL
04/14/98   BATES

0930 PM    1 N HARRISONVILLE         MO    1 INCH HAIL
04/14/98   CASS
Local storm report, Apr 14, 9:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    4 N TARKIO                MO    80 MPH TSTM GUST
04/14/98   ATCHISON                        WND DAMAGE AT RT 59 AND
                                           RT B.
Local storm report, Apr 14, 9:52 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
952 PM CDT TUE APR 14 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 PM    4 N TARKIO                MO    80 MPH TSTM GUST
04/14/98   ATCHISON                        WND DAMAGE AT RT 59 AND
                                           RT B.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 9:27 PM CDTSevere Thunderstorm WarningEAXLinn43 min
Apr 14, 9:53 PM CDTSevere Thunderstorm WarningEAXLinn, Miami62 min
Apr 14, 9:53 PM CDTSevere Thunderstorm WarningEAXJohnson62 min
Apr 14, 11:08 PM CDTTornado WarningEAXLinn, Miami22 min
Apr 15, 3:44 AM CDTSevere Thunderstorm WarningEAXLinn51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.